Diabetic patients cannot efficiently utilise the nutrients in their food. Managing the condition, therefore, requires a strict low-carb diet. Patients are also given insulin to help normalise the levels of sugar in the blood.
Some patients also require oral medication along with insulin. Although insulin, when taken as prescribed, serves as a lifesaver for diabetic patients, its overdose can cause severe side effects or even death.
Some patients intentionally take excessive amounts of insulin. Others may have an overdose by accident. Irrespective of the reason, the overdose amount requires proper treatment and immediate medical attention under emergency.
Determining the Right Dosage
Diabetic patients must take the right amounts of insulin as prescribed by the doctor to get the necessary benefit without side effects.
Basal insulin keeps your blood sugar levels steady and under control all day. However, the correct dosage depends on various factors such as the time of day and your insulin resistance.
Other factors affecting the correct dosage for mealtime insulin include the carbohydrate content in your meal, levels of your pre-meal or fasting blood sugar, planned activities after the meal, your insulin sensitivity, and targeted post-meal blood sugar levels.
You can get different types of insulin medications. Some are taken before meals and act quickly within 15 minutes. Others are more lasting and used to manage basal insulin levels.
The dosage may vary according to the strength of insulin medication. The most commonly prescribed dosage strength is U-100. It implies that every millilitre of fluid contains 100 units of insulin. People with insulin resistance require a higher strength up to U-500.
Accidental Insulin Overdose
You may get an accidental overdose whenever you have an unexpected mealtime delay, forget to take a previous injection on time and inject later before the next dose, accidentally inject too much, do not use a product correctly, exercise vigorously, take a morning dose during night time, or mistakenly take someone else’s dose.
Excess insulin may cause Mild Hypoglycemia or Severe Hypoglycemia.
Excess insulin in the blood causes surplus absorption of glucose (sugar). As a result, your liver releases less glucose causing a condition called hypoglycemia wherein you have lower levels of glucose in the bloodstream.
Your body and blood must have the right amount of sugar to operate properly. Glucose fuels your body to perform vital functions. Different people may react differently to insulin overdose.
Symptoms of Mild Hypoglycemia
- Patients experience chills
- mild confusion
- rapid heartbeat
- tingling sensations around mouth or lips
- double or blurred vision
The condition requires immediate attention to prevent dangerously low levels of blood sugar.
Patients with mild hypoglycemia are advised to follow a diet having fast-digesting carbohydrates like high-sugar foods include raisins, fruit juice, soda, honey, and candies.
If your symptoms do not improve within 15 minutes of consuming high sugar foods, keep eating until blood sugar levels stabilise. If the condition does not improve after three meals you should seek immediate medical help.
Severe Hypoglycemia / insulin shock / diabetic shock
- concentration problems
- sometimes death.
If a patient turns unconscious because of insulin overdose, you should immediately consult a doctor. Glucagon injections may help counteract the effects of insulin. Emergency personnel or a family member may inject glucagon. However, the emergency diagnosis of the patient by a doctor is essential.
Intentional Insulin Overdose
Diabetic patients are susceptible to depression and suicidal tendencies. Such diabetic patients with a history of depression or mental illness may sometimes intentionally take an insulin overdose.
It is essential to seek the doctor’s advice if any of your family members are experiencing depression. Stay vigilant to notice emergency signs and indicative symptoms of insulin overdose. You can save someone’s life with proper counseling and early action.
Insulin overdose can be exceedingly threatening whether accidental or intentional. Intake of sugary substances may help fix instances of low blood sugar and high insulin.
However, severe symptoms like hypoglycemia do not respond to any treatment and the person must immediately be admitted under emergency.
Immediate action and quick administration of glucagon may help save the life of the person experiencing side effects of insulin overdose.